Alert archive / Kansas / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 42, NWS Dodge City, KS

May 9, 2023Pawnee County, Stafford County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 9, 2023, 8:51 PM CDT for Pawnee County, Stafford County, Kansas. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 9, 2023, 8:51 PM CDT (01:51 UTC)
Expired
May 9, 2023, 9:30 PM CDT
In force
39 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

Counties Pawnee County, KS, Stafford County, KS

The radar

The Dodge City radar (KDDC), 97 km from the middle of the area, began a volume at 01:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 9, 9:06 PM CDTHAIL 22 Nne Zook, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.9 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2023-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 918 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2023-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
918 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
2805 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted.

851 
WUUS53 KDDC 100151
SVRDDC
KSC145-185-100230-
/O.NEW.KDDC.SV.W.0042.230510T0151Z-230510T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
851 PM CDT Tue May 9 2023

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Southeastern Pawnee County in south central Kansas...
  Northwestern Stafford County in south central Kansas...

* Until 930 PM CDT.

* At 851 PM CDT, a severe thunderstorm was located near Larned,
  moving east at 20 mph.

  HAZARD...Half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Radium.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3804 9885 3809 9922 3826 9915 3827 9903
      3826 9903 3826 9884
TIME...MOT...LOC 0151Z 266DEG 17KT 3813 9911 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

AJOHNSON
3 follow-up statements
408 
WWUS53 KDDC 100205
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
905 PM CDT Tue May 9 2023

KSC145-185-100230-
/O.CON.KDDC.SV.W.0042.000000T0000Z-230510T0230Z/
Pawnee KS-Stafford KS-
905 PM CDT Tue May 9 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR SOUTHEASTERN PAWNEE AND NORTHWESTERN STAFFORD COUNTIES...

At 905 PM CDT, a severe thunderstorm was located near Larned, moving
east at 20 mph.

HAZARD...Half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Larned and Radium. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3808 9915 3820 9913 3821 9884 3804 9885
TIME...MOT...LOC 0205Z 266DEG 17KT 3813 9902 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

AJOHNSON
790 
WWUS53 KDDC 100218
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
918 PM CDT Tue May 9 2023

KSC145-185-100230-
/O.CON.KDDC.SV.W.0042.000000T0000Z-230510T0230Z/
Pawnee KS-Stafford KS-
918 PM CDT Tue May 9 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR SOUTHEASTERN PAWNEE AND NORTHWESTERN STAFFORD COUNTIES...

At 918 PM CDT, a severe thunderstorm was located near Radium, moving
east at 20 mph.

HAZARD...Half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Radium.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3807 9911 3819 9907 3821 9884 3804 9885
TIME...MOT...LOC 0218Z 266DEG 17KT 3813 9894 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

AJOHNSON
254 
WWUS53 KDDC 100224
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
924 PM CDT Tue May 9 2023

KSC145-185-100234-
/O.EXP.KDDC.SV.W.0042.000000T0000Z-230510T0230Z/
Pawnee KS-Stafford KS-
924 PM CDT Tue May 9 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PAWNEE AND
NORTHWESTERN STAFFORD COUNTIES WILL EXPIRE AT 930 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
is still possible with this thunderstorm.

LAT...LON 3807 9911 3819 9907 3821 9884 3804 9885
TIME...MOT...LOC 0224Z 266DEG 17KT 3813 9891 

$$

AJOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 4:47 PM CDT, 4 hours 4 minutes earlier.

Area forecast discussion, May 9, 4:47 PM CDT, 4 hours 4 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
447 PM CDT Tue May 9 2023

...Updated Aviation...

.SHORT TERM...(This evening through Wednesday night)
Issued at 115 PM CDT Tue May 9 2023

The main concern in the short term is storm chances this evening
along an outflow boundary from rain cooled air. This boundary is
still sagging southward and should stall from Hodgeman County
into Pratt County and set the stage for a few severe storms.
Initiation is also possible along the dry line west of Dodge City.
Large hail is possible with these storms. A deep upper level
trough will approach the high plains Wednesday night.
Thunderstorms will push into far western Kansas late Wednesday
night into early Thursday.

.LONG TERM...(Thursday through Tuesday)
Issued at 115 PM CDT Tue May 9 2023

As the upper low continues to move east, thunderstorms will
continue to develop Thursday morning and these will likely be
severe with large hail.Given the shear profile veering from
southeast at the surface to southerly and even south-
southeasterly at 500mb, any tornadoes would likely be moving
northward instead of the traditional northeastward movement. In
the afternoon, the upper level cold pool will be in place and
overspread the moist layer, leading to another round of
thunderstorms, some severe and possibly tornadic. The corridor
most favored for severe storms in the early afternoon runs from
Meade County northwestward to Kearny, Finney and Scott Counties.

After Thursday, it appears a weak upper low is still advertised to
move northward out of the tropics across the southern high
plains, bringing widespread showers and thunderstorms. These
should be mostly sub-severe to marginally severe given the lack
of vertical shear in a tropical environment. How far north this
precipitation gets is still in question as most of the models and
their ensembles keep the heaviest rain to the south and west. But
there is some potential for heavy rain across western Kansas
Saturday night into Sunday. Temperatures will generally stay warm
through the period; but if rain materializes during the day
Sunday, then afternoon readings could be only be in the 60s to
mid 70s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 447 PM CDT Tue May 9 2023

Radar imagery at 2140z depicted an intense supercell thunderstorm
near Larned, an outflow boundary westward to near Scott City, and
a dryline between DDC/GCK. Additional isolated convection is
expected this evening on these boundaries, but coverage will be
isolated, and as such kept the TAFs dry. Outside of convection,
elevated southeast winds will continue through 12z Wed. Included
LLWS in all TAFs after 06z Wed with a strong low level jet
expected. Consensus of short term models suggests IFR stratus at
HYS after 09z Wed, and this trend was accepted in the TAFs. VFR is
expected to prevail elsewhere through Wednesday. 18z NAM and
12z ARW both indicate the next round of scattered convection near
GCK/LBL after 21z Wed, and included VCTS/CB near the end of those
TAF periods.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  61  85  59  83 /  20  20  30  50
GCK  60  86  58  80 /  10  50  40  30
EHA  59  85  55  83 /  10  60  60  10
LBL  61  87  57  84 /  10  40  40  20
HYS  60  82  59  78 /  40  20  40  70
P28  62  85  61  80 /  40  20  30  70

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Finch
LONG TERM...Finch
AVIATION...Turner
Hazardous weather outlook, May 9, 1:33 AM CDT, 19 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
133 AM CDT Tue May 9 2023

KSZ030-031-043>046-061>066-074>081-084>090-101200-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
133 AM CDT Tue May 9 2023 /1233 AM MDT Tue May 9 2023/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Widely scattered thunderstorms will be possible this afternoon and evening.
Severe thunderstorms, should they develop, will be possible. Very large
hail (2 to 3 inches) and damaging winds are the main threats. There
is also a very small but non zero threat for an isolated tornado. The
best area for severe thunderstorms today and tonight should be mainly
east of Highway 283.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Scattered thunderstorms will continue across southwest Kansas Wednesday
and Thursday. A few of these thunderstorms may be severe. At this time
it appears that the main threats are very large hail and damaging winds.
A slightly more robust threat may exist Thursday with tornadoes possible
as well.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and tonight.

In the hours before

Local storm report, May 9, 8:32 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
832 PM CDT TUE MAY 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     HAIL             3 S BAZINE              38.41N 99.70W
05/09/2023  E1.25 INCH       NESS               KS   PUBLIC

&&

JDF
Local storm report, May 9, 8:36 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
836 PM CDT TUE MAY 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0624 PM     TSTM WND GST     3 ENE DODGE CITY        37.77N 99.97W
05/09/2023  M58 MPH          FORD               KS   ASOS

&&

LEE
Special weather statement, May 9, 8:39 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Dodge City KS
839 PM CDT Tue May 9 2023

KSZ045-046-100215-
Rush KS-Ness KS-
839 PM CDT Tue May 9 2023

...A strong thunderstorm will impact portions of northeastern Ness
and west central Rush Counties through 915 PM CDT...

At 839 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bazine, moving northeast at 25 mph.

HAZARD...Half inch hail. Accumulating hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible. Hail may
         accumulate on roadways causing hazardous travel and reduced
         visibility owing to hail fog.

Locations impacted include...
  McCracken.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3844 9942 3841 9982 3852 9986 3870 9960
TIME...MOT...LOC 0139Z 236DEG 23KT 3851 9975

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

AJOHNSON
Local storm report, May 9, 8:44 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
844 PM CDT TUE MAY 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HAIL             NESS CITY               38.46N 99.91W
05/09/2023  E1.25 INCH       NESS               KS   PUBLIC

            PHOTO ON SOCIAL MEDIA.

&&

MR
Local storm report, May 9, 8:46 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
846 PM CDT TUE MAY 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     HAIL             NESS CITY               38.46N 99.91W
05/09/2023  E1.25 INCH       NESS               KS   PUBLIC

            PHOTO ON SOCIAL MEDIA.

&&

MR
Local storm report, May 9, 8:49 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
849 PM CDT TUE MAY 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND GST     1 SW PRATT              37.63N 98.75W
05/09/2023  M68 MPH          PRATT              KS   MESONET

            THIS REPORT IS FROM A DAVIS SYSTEM.
            DV100392. THE TIME WAS BASED ON RADAR.

&&

LEE

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 7:06 PM CDTSevere Thunderstorm WarningDDCPawnee, Rush39 min
May 9, 7:08 PM CDTSevere Thunderstorm WarningDDCEdwards, Pawnee, Stafford52 min
May 9, 7:25 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCBarber, Pratt65 min
May 9, 7:31 PM CDTSpecial Weather StatementDDCPawnee29 min
May 9, 7:36 PM CDTSpecial Weather StatementDDCNess24 min
May 9, 7:39 PM CDTSevere Thunderstorm WarningDDCPawnee36 min
May 9, 7:47 PM CDTSevere Thunderstorm WarningDDCPawnee24 min
May 9, 7:57 PM CDTFlash Flood WarningDDCNess, Pawnee, Rush2 hr
May 9, 7:58 PM CDTSevere Thunderstorm WarningDDCEdwards, Pawnee, Stafford47 min
May 9, 8:10 PM CDTSpecial Weather StatementDDCNess35 min
May 9, 8:12 PM CDTSevere Thunderstorm WarningDDCPawnee48 min
May 9, 8:18 PM CDTSpecial Weather StatementDDCNess27 min
May 9, 8:39 PM CDTSpecial Weather StatementDDCNess36 min
May 9, 8:42 PM CDTSevere Thunderstorm WarningDDCNess, Rush48 min
May 9, 8:45 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCPawnee, Rush17 min
May 9, 9:33 PM CDTSpecial Weather StatementDDCStafford27 min
May 9, 9:35 PM CDTSpecial Weather StatementDDCRush25 min
May 9, 10:05 PM CDTSpecial Weather StatementDDCStafford25 min
May 9, 10:57 PM CDTSpecial Weather StatementDDCTrego33 min
May 10, 4:18 PM CDTSpecial Weather StatementDDCHamilton27 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.